[Skip to Content]
[Skip to Content Landing]
Views 4,172
Citations 0
Challenges in Clinical Electrocardiography
May 13, 2019

Electrocardiographic Changes After Overdose of Epinephrine in a Patient With Anaphylaxis: Kounis Syndrome or Epinephrine?

Author Affiliations
  • 1Department of Internal Medicine, Health Care Center, Beijing Friendship Hospital, Capital Medical University, Beijing, China
  • 2Department of Cardiology, Beijing Friendship Hospital, Capital Medical University, Beijing, China
  • 3Beijing Key Laboratory of Metabolic Disorder–Related Cardiovascular Disease, Beijing, China
JAMA Intern Med. 2019;179(7):973-974. doi:10.1001/jamainternmed.2019.1230

An adult man underwent coronary computed tomography angiography (CTA) to evaluate intermittent chest tightness with normal electrocardiogram (ECG). One minute after undergoing CTA, he developed shortness of breath, wheezing, flushing, and then loss of consciousness, with heart rate and blood pressure dropping to 50 bpm and 60/45 mm Hg, respectively, within 5 minutes. He was treated with 1 mg of epinephrine (1:1000) by intravenous (IV) bolus. A few minutes later, he regained consciousness but developed chest discomfort, with new-onset ST elevation in leads II, III, and aVF and ST depression in leads I, aVL, and V1 through V3 (Figure).

Limit 200 characters
Limit 25 characters
Conflicts of Interest Disclosure

Identify all potential conflicts of interest that might be relevant to your comment.

Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.

Err on the side of full disclosure.

If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.

Not all submitted comments are published. Please see our commenting policy for details.

Limit 140 characters
Limit 3600 characters or approximately 600 words
    1 Comment for this article
    EXPAND ALL
    RE: Electrocardiographic Changes After Overdose of Epinephrine in a Patient With Anaphylaxis.
    Rajiv Kumar, MBBS, MD | Faculty, Dept. of Pharmacology, Government Medical College & Hospital, Chandigarh-160030, India.
    Epinephrine by intramuscular injection in low doses would have been the safer therapy for anaphylaxis in this adult man with normal electrocardiogram (ECG), instead of 1 mg of epinephrine (1:1000) by intravenous (IV) bolus.
    There is massive release of histamine in this patient during coronary computed tomography angiography (CTA), that induces bronchoconstriction and patient developed shortness of breath with other sign & symptoms of anaphylactic shock.
    Epinephrine is the physiological antagonist of histamine, quickly causes bronchodilation by stimulating beta 2 adrenoreceptors and relieved the shortness of breath & improves symptoms of anaphylactic shock
    by stimulating adrenoreceptors.

    The chances of Kounis syndrome or acute coronary syndrome (ACS) can not be denied in this patient, however the priority is to save the life of the patient first in this emergency situation.

    Regards,
    Dr.Rajiv Kumar, Faculty,
    Dept. of Pharmacology, Government Medical College & Hospital, Chandigarh, 160030. India.
    DRrajiv.08@gmail.com
    CONFLICT OF INTEREST: None Reported
    READ MORE
    ×